Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Hanford, CA

May 25, 2019Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at May 25, 2019, 2:46 PM PDT for Kern County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 2:46 PM PDT (21:46 UTC)
Expired
May 25, 2019, 3:15 PM PDT
In force
29 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kern County, CA

The radar

The Los Angeles radar (KVTX), 96 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WUUS56 KHNX 252146
SVRHNX
CAC029-252215-
/O.NEW.KHNX.SV.W.0021.190525T2146Z-190525T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
246 PM PDT SAT MAY 25 2019

The National Weather Service in Hanford CA has issued a

* Severe Thunderstorm Warning for...
  West central Kern County in central California...

* Until 315 PM PDT.

* At 244 PM PDT, a severe thunderstorm was located near Tupman, or 26
  miles west of Bakersfield, moving southeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACTS...Large potentially damaging hail along with frequent 
      lightning and very heavy heavy rain with possible flooding.
      

* Locations impacted include...
  Bakersfield, Tupman, Dustin Acres, Valley Acres, Rosedale, Harris
  Ranch and Buttonwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3519 11944 3538 11963 3554 11945 3527 11912
      3518 11922 3508 11932
TIME...MOT...LOC 2144Z 322DEG 12KT 3532 11947 

HAIL...1.00IN
WIND...<50MPH
 
$$
KD
2 follow-up statements
347 
WWUS56 KHNX 252207
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
307 PM PDT SAT MAY 25 2019

CAC029-252215-
/O.CON.KHNX.SV.W.0021.000000T0000Z-190525T2215Z/
Kern CA-
307 PM PDT SAT MAY 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR WEST CENTRAL KERN COUNTY...

At 306 PM PDT, a severe thunderstorm was located near Dustin Acres,
or 24 miles west of Bakersfield, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Potentially damaging hail is possible with this storm. Very 
         heavy rain and road flooding is possible.  This storm is 
         bringing frequent cloud to ground lightning as well. 

         Locations impacted include... Bakersfield, Tupman, Dustin 
         Acres, Valley Acres, Rosedale, Harris Ranch and 
         Buttonwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Hanford CA.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3519 11944 3538 11963 3554 11945 3527 11912
      3518 11922 3508 11932
TIME...MOT...LOC 2206Z 322DEG 12KT 3526 11941 

HAIL...1.00IN
WIND...<50MPH
 
$$
KD
627 
WWUS56 KHNX 252216
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
316 PM PDT SAT MAY 25 2019

CAC029-252226-
/O.EXP.KHNX.SV.W.0021.000000T0000Z-190525T2215Z/
Kern CA-
316 PM PDT SAT MAY 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KERN COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3519 11944 3538 11963 3554 11945 3527 11912
      3518 11922 3508 11932
TIME...MOT...LOC 2216Z 322DEG 12KT 3524 11939 

$$
KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:11 AM PDT, 10 hours 35 minutes earlier.

Area forecast discussion, May 25, 4:11 AM PDT, 10 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
411 AM PDT Sat May 25 2019

.SYNOPSIS...A low pressure system will bring an increased chance
of showers and thunderstorms over our area today, and especially
on Sunday. Some thunderstorms could become strong with small hail,
gusty winds, and locally heavy rainfall possible. Several inches
of snowfall is forecast over parts of the Sierra Nevada.
Temperatureswill become significantly cooler on Sunday. A
warming trend is expected next week with a few afternoon and
evening showers possible over the Sierra Nevada each day. &&

.DISCUSSION...Shortwave energy dropping out of the Pacific
Northwest will track across central CA today and will bring a
chance for some showers and a few thunderstorms over much of our
area this afternoon and evening. Temperatures will be slightly
warmer across much of the area but still running a few degrees
below climo.

A more significant developing low pressure system is progged to
follow behind the shortwave trough and is expected to swing
across central CA on Sunday. This system will have more
associated moisture and is forecast to bring as much as 4-8 inches
of snow over the higher elevations of the Sierra Nevada. This
relatively cold system will lower snow levels to around 6000 ft
and will bring a significant change in weather conditions. The
additional incoming snowfall will cause travel impacts in the
Sierra above 6000 ft and a Winter Weather Advisory has been issued
for there from 5 AM Sunday through 5 AM Monday.

The storm system will also bring significant weather to the lower
elevations in our area. As the system pushes in early Sunday,
precipitation will spread southward across our area. The upper low
will track overhead and will help to destabilize the airmass,
providing a chance for thunderstorms over most of the area Sunday
afternoon and evening. The storms could become strong with heavy
downpours and some hail. QPF ranges from around 1 to 3 tenths of
an inch in the SJ Valley to around 4 to 6 tenths in the
foothills. Desert locales are expected to generally see a few
hundredths to around 1/10 of an inch. Temperatures Sunday will
also be much lower, with highs around 15 to 20 degrees lower than
on Saturday. The passing system will also bring gusty winds Sunday
afternoon and evening, especially through and below mountain
passes.

The low pressure system is progged to swing eastward toward the
Four Corners region Monday with just some lingering Sierra
convection possible. Models suggest additional shortwave energy
will keep us in a general troughy pattern throughout next week.
This will maintain chances for mainly mountain convection each
afternoon and evening through the end of the week. Temperatures
will slowly moderate, and should just reach around normal for this
time of year by next weekend.

&&

.AVIATION...
Scattered showers and a few thunderstorms are expected this
afternoon. Local IFR conditions in storm showers after
20z Sat. Otherwise VFR conditions will prevail elsewhere over the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory from 5 AM Sunday to 5 AM PDT Monday
ABOVE 6000 FEET FOR THE CAZ192>194.

&&

public...JEB
avn/fw...MV
synopsis...JEB

weather.gov/hanford

In the hours before

Special weather statement, May 25, 1:29 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
129 PM PDT SAT MAY 25 2019

CAZ179-187-252115-
Western Kern County CA-West Side Hills CA-
129 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KERN COUNTY UNTIL
215 PM PDT...

At 128 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles north of McKittrick, or 30 miles southwest of Delano. This
storm was moving southeast at about 15 mph.

Dime size hail will be possible with this storm along with briefly
heavy rain.

Locations impacted include...
Belridge and Buttonwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3548 11982 3562 11974 3552 11940 3530 11953
TIME...MOT...LOC 2028Z 294DEG 3KT 3549 11968

KD
Special weather statement, May 25, 1:33 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
133 PM PDT SAT MAY 25 2019

CAZ182-183-252115-
Western San Joaquin Valley CA-Foggy Bottom CA-
133 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KINGS AND
SOUTHWESTERN FRESNO COUNTIES UNTIL 215 PM PDT...

At 132 PM PDT, Doppler radar was tracking a strong thunderstorm over
Riverdale or 15 miles west of Hanford. This storm was moving
southeast at 15 mph.

Dime size hail will be possible with this storm along with briefly
heavy rain.

Locations impacted include...
Hanford, Lemoore, Lanare, Armona, Riverdale and Laton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3635 12003 3651 11993 3645 11962 3621 11973
TIME...MOT...LOC 2032Z 294DEG 3KT 3641 11990

KD
Special weather statement, May 25, 2:15 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
215 PM PDT SAT MAY 25 2019

CAZ179-187-189-197-252200-
Fort Tejon CA-Western Kern County CA-West Side Hills CA-
Bakersfield CA-
215 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERN COUNTY UNTIL
300 PM PDT...

At 212 PM PDT, Doppler radar was tracking a few strong thunderstorms
approximately 13 miles north of McKittrick, or 25 miles southwest of
Delano. The storms were moving east at 15 mph.

In addition to dangerous cloud to ground lightning, Nickel size hail
is possible with these storms along with very heavy rain and
localized flooding.

Locations impacted include...
Bakersfield, Taft, Maricopa, Taft Heights, Dustin Acres, Valley
Acres, South Taft, Ford City, Tupman, McKittrick, Rosedale, Belridge,
Harris Ranch, Buttonwillow and Lost Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3552 11978 3566 11961 3526 11913 3504 11941
TIME...MOT...LOC 2112Z 279DEG 12KT 3548 11954

KD
Special weather statement, May 25, 2:42 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
242 PM PDT SAT MAY 25 2019

CAZ197-252230-
Fort Tejon CA-
242 PM PDT SAT MAY 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERN COUNTY UNTIL
330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, or 28 miles north of Ojai. The thunderstorm was
nearly stationary.

In addition to frequent cloud to ground lightning and heavy
rain, dime size hail is possible with this storm.

Locations impacted include...
Frazier Park and Lake Of The Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3481 11898 3481 11911 3490 11911 3488 11893
      3479 11891 3479 11897
TIME...MOT...LOC 2140Z 109DEG 5KT 3484 11906

KD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:06 AM PDTWinter Weather AdvisoryHNX50 hr
May 25, 1:29 PM PDTSpecial Weather StatementHNX46 min
May 25, 1:33 PM PDTSpecial Weather StatementHNXKings42 min
May 25, 2:15 PM PDTSpecial Weather StatementHNX45 min
May 25, 2:42 PM PDTSpecial Weather StatementHNXVentura48 min
May 25, 3:03 PM PDTSpecial Weather StatementHNXFresno42 min
May 25, 3:15 PM PDTSpecial Weather StatementHNXKern45 min
May 25, 3:23 PM PDTSpecial Weather StatementHNX37 min
May 25, 3:27 PM PDTSevere Thunderstorm WarningHNXKern63 min
May 25, 3:37 PM PDTSpecial Weather StatementHNX38 min
May 25, 4:02 PM PDTFlash Flood WarningHNXKern3 hr
May 25, 4:04 PM PDTSevere Thunderstorm WarningHNXKern26 min
May 25, 4:16 PM PDTFlash Flood WarningHNXKern77 min
May 25, 4:22 PM PDTSpecial Weather StatementHNX53 min
May 25, 4:34 PM PDTSpecial Weather StatementHNXKern41 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.